• Quote of the Day
    "You are much deeper, much broader, much brighter than any idea you could have of yourself."
    Harry Palmer, posted by Daniel

gigipurple

Member
Joined
Nov 9, 2005
Messages
3
Points
1
I have had major depressive episodes for several years. Despite being suicidal, unable to get out of bed, etc. at some points, I have always been able to read, write and get my work done for school. I am now a first semester grad student, and I'm in the middle of another episode. I just started a new antidepressant (Remeron) today. For the past several weeks, I have been unable to concentrate to the point where I can't write coherent papers, or absorb anything I read for school. Although my professors are aware that I may need extensions/incompletes, I'm sooo worried that this won't go away. I still need to be functional enough to be able to attend class, keep up for the rest of the semester. Does anyone have any suggestions on ways to concentrate? Is this definetly a symptom of the depression, or maybe there is something else wrong with me? Part of me even thinks I am doing this to myself because maybe I subconciously don't want to be in grad school? I just don't see anyway out of this! Any help would be greatly appreciated.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
It is certainly a common symptom of major depression. It may be exacerbated at the moment by your new medication -- you indicate that you "just started" Remeron but I'm not sure whether you mean this problem existed before starting Remeron (and maybe that was the reason for changing medications) or that it became worse or more problematical after you started Remeron.
 

gigipurple

Member
Joined
Nov 9, 2005
Messages
3
Points
1
I haven't been able to concentrate/read/write for several weeks, even before I was on any medication. About a week ago I was put on Cymbalta, but it made me so sick (nauseus, dizzy, sleeping all the time) that the doc took me off that yesterday and I started the Remeron today.
 

gigipurple

Member
Joined
Nov 9, 2005
Messages
3
Points
1
nothing. was stupidly trying to manage the depression without any medication.
Thanks for your prompt replies, btw!
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
38,051
Points
113
Okay. In that case, I would suggest that your difficulties with concentration are almost certainly symptoms of major depression. With the right medication, you should start to see some improvement in a few weeks. In the meantime, you may need to make sure that your university is aware that your symptoms will not disappear in a few days - keep them updated as to your progress, for example letting them know that a change in medication was necessary and that this is likely to extend the period of time in which your ability to focus on your studies is impaired.
 

Eunoia

Member
Joined
Feb 14, 2005
Messages
785
Points
16
hey gigipurple! I just wanted to say that I am so happy for you that you were able to finally get the help you need, and if meds will help you then that's what you have to do- I know it's a big step especially after years of depression as you said. But I guess where there's a will there's a way?! Hopefully things will work out better w/ the new med that you're on and in the mean time it's a really good think that your profs know, b/c as much as we don't want to admit to problems or ask for help, I'm sure you worked hard to get into grad school and you don't want that to fall apart b/c people don't know...

in terms of concentrating, I'm w/ you there. I guess some of it can be related back to your depression, that would make a lot of sense. There's a few things I do that sometimes help, start by making a list of what you have to get done 1st and work on those instead of only thinking of this gigantic list that you have to do... take one step at a time. If you feel like you can concentrate better at a certain time and place, try to do your studying then.. ie. some people prefer the afternoon and a coffee shop vs. the library- whatever suits you. If you get distracted by things around you (friends, music, tv, food etc.) try to go somewhere w/out those things... take lots of breaks from studying and try to plan ahead b/c in the end that'll save you a whole lot of trouble and the anxiety/panick of having to finish things last minute and you can't even concentrate! maybe try meeting up w/ a few people to go over concepts together, you'll probably be less distracted and more motivated/able to learn.

I hope things get better w/ time...
 

zeborah

Member
Joined
Nov 5, 2005
Messages
24
Points
1
It sounds like your professors are willing to work with you. I know that I have had to speak to my instructors and they are allowing me to make up a couple of tests I missed. Also, I have a fellow student who was in the hospital for pnemonia and our instructor is allowing her to make up two tests that she missed. I guess I'm just trying to use examples to give you the courage to keep the professors updated. If you do this and are given more time to complete any projects due I'm sure that alone will make you feel better. At least it did for me. As far as not being able to concentrate, I know what you mean, but I do not have any advice for you except to say look a lot of students who have no medical condition and have an ability to concentrate. At least you have a reason right now. Hang in there, the semester's almost over.
 

Allegro

Member
Joined
Nov 8, 2005
Messages
43
Points
6
Something I do to concentrate better on reading...

Hello, I just thought I'd tell you about what I do when reading become so difficult that I can't seem to absorb the words from the page.
I read aloud into a tape recorder.
When I do this it seems as if I am able to take in the meaning of what I am reading better. I also will read aloud anything I have writen so I can hear if it makes sense. It's worth a try, anyway. Good luck!
Allegro
 

Top Bottom